Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 13, 2006, 8:37 PM EST for Bamberg County, Orangeburg County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 13, 2006, 8:37 PM EST (01:37 UTC)
- Expired
- Jan 13, 2006, 9:30 PM EST
- In force
- 53 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 9:02 PM EST | TORNADO | 5 Nw Bowman, SC | A SMALL F0 TORNADO TOUCHED DOWN NEAR SC4108 AND TOOK SOME TREES DOWN. NEIGHBORS SAID THE STORM HIT AROUND 9PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 6:17 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 140139 SVRCAE SCC009-075-140230- /O.NEW.KCAE.SV.W.0003.060114T0137Z-060114T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 837 PM EST FRI JAN 13 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 930 PM EST * AT 829 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES WEST OF BRANCHVILLE...OR ABOUT 6 MILES SOUTH OF BAMBERG...AND MOVING NORTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROOKDALE...BRANCHVILLE AND BOWMAN. EXPECT WIND GUSTS NEAR 60 MPH AND POSSIBLY DAMAGING HAIL WITH THIS THUNDERSTORM. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3327 8105 3315 8095 3338 8038 3355 8085 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:58 PM EST, 5 hours 39 minutes earlier.
Area forecast discussion, Jan 13, 2:58 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 258 PM EST FRI JAN 13 2006 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SCATTERED SHOWERS AND A FEW THUNDERSTORMS THAT DEVELOPED OVER THE REGION EARLIER TODAY...HAVE PUSHED TO THE NE. THIS WAS IN RESPONSE TO AN UPPER IMPULSE AND ISENTROPIC LIFT. COLD FRONT AND ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF STRONGER UPPER ENERGY TO OUR WEST...TO ROLL THROUGH OUR FORECAST AREA (FA) LATE THIS AFTERNOON AND EVENING. THERE REMAINS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM. EXPECTING THE ACTIVITY TO PASS THROUGH THE EASTERN FA BY MIDNIGHT OR SO. THE CLOSED UPPER LOW WILL MOVE EAST AND PASS OVERHEAD THROUGH SATURDAY...WHILE THE SURFACE LOW MOVES NE INTO THE MID ATLANTIC. MODELS INDICATING A TIGHT PRESSURE GRADIENT BETWEEN THE LOW TO OUR NE AND HIGH PRESSURE TO OUR WEST...PROVIDING BREEZY CONDITIONS LATE TONIGHT AND SATURDAY. WILL ISSUE A LAKE WIND ADVISORY. .FIRE WEATHER... AFTER COORDINATION WITH FORESTRY OFFICIALS...WILL NOT ISSUE A FIRE WEATHER WATCH FOR SATURDAY. DESPITE AN INCREASE IN WINDS...IT APPEARS THAT MINIMUM RELATIVE HUMIDITIES SATURDAY AFTERNOON WILL REMAIN ABOVE 25%...AND FUEL MOISTURES WILL BE HIGH DUE TO RAINFALL TODAY. && .LONG TERM (SUNDAY THROUGH FRIDAY)... UPPER LOW TO MOVE OFFSHORE SUNDAY. WEAK HIGH PRESSURE BUILDS IN BY SUNDAY NIGHT.SURFACE HIGH TO MOVE OFFSHORE MONDAY. UPPER HEIGHT RISES AND SW UPPER FLOW TO DEVELOP OVER OUR REGION AS UPPER TROUGH DEVELOPS OVER CENTRAL NOAM. MODELS INDICATE POSSIBILITY OF SOME MID AND UPPER LEVEL CLOUDINESS. A SOUTHERLY LOW LEVEL FLOW DEVELOPING BY TUESDAY TO PROVIDE A SLIGHT CHANCE OF SHOWERS. UPPER ENERGY TO SHIFT TO THE NE...WHILE A FRONT MOVES THROUGH OUR REGION IN THE WED/THU TIME FRAME...PROVIDING A CHANCE OF SHOWERS. HIGH PRESSURE TO FOLLOW...ENDING THE FORECAST PERIOD. && .AVIATION... MID LEVEL AC/AS CIG WILL CONTINUE THIS AFTERNOON WITH SCT CU AROUND 2000-4000 FT. CU DECK WILL BECOME BROKEN BY 20Z AS SHOWERS AND A FEW THUNDERSTORMS DEVELOP FROM THE WEST. A COLD FRONT APPROACHING FROM AL/GA WILL HELP DEVELOP A FEW STORMS MAY REACH SEVERE LIMITS WITH SURFACE WIND GUSTS UP TO 60 MPH AND LARGE HAIL. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. LIFR IN STRONG STORMS WITH MVFR TO IFR ELSEWHERE. FRONT PUSHES THROUGH WITH GUSTY NW WINDS BEHIND IT BY 04Z SATURDAY. SCT CU DECK AROUND 5000 FT ON SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY MIDNIGHT TONIGHT UNTIL 8PM SATURDAY. GA...LAKE WIND ADVISORY MIDNIGHT TONIGHT UNTIL 8PM SATURDAY. &&
Hazardous weather outlook, Jan 13, 10:27 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1027 AM EST FRI JAN 13 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 141030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1027 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA THIS EVENING. A LINE OF VERY FAST MOVING SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR ALONG OR AHEAD OF THIS FRONT...AND MOVE THROUGH THE AREA LATE THIS AFTERNOON OR EVENING. THE COMBINATION OF UNSEASONABLE WARM AIR AHEAD OF THE FRONT PLUS STRONG WINDS IN THE UPPER-LEVELS AND VERY COLD AIR ALOFT WILL HELP CAUSE A FEW OF THE THUNDERSTORMS TO POSSIBLY BECOME SEVERE WITH DAMAGING WIND AND HAIL. LISTEN FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...STRONG NW WINDS 20 TO 30 MPH ACROSS THE AREA WILL SUBSIDE BY SATURDAY NIGHT. A WIND ADVISORY FOR AREA LAKES MAY BE NEEDED ON SATURDAY. OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THURSDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT. BC
In the hours before
Special weather statement, Jan 13, 7:20 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 720 PM EST FRI JAN 13 2006 SCZ020-025-026-140045- EDGEFIELD-NEWBERRY-SALUDA- 720 PM EST FRI JAN 13 2006 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...SALUDA COUNTY AND EDGEFIELD COUNTY THROUGH 745 PM EST... AT 720 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE STRONG THUNDERSTORMS EXTENDING FROM WESTERN NEWBERRY COUNTY SOUTHWARD THROUGH WESTERN SALUDA COUNTY INTO EDGEFIELD COUNTY. THE LINE OF STORMS WAS MOVING EAST AROUND 40 MPH. THE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH...CAPABLE OF KNOCKING DOWN TREE LIMBS.
Special weather statement, Jan 13, 8:33 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 833 PM EST FRI JAN 13 2006 SCZ015-021-022-027-028-031-037-140230- CALHOUN-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-RICHLAND-SUMTER- 833 PM EST FRI JAN 13 2006 ...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...KERSHAW COUNTY...FAIRFIELD COUNTY...RICHLAND COUNTY...LEXINGTON COUNTY... SUMTER COUNTY AND CALHOUN COUNTY THROUGH 930 PM EST... AT 833 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CROSSING THE MIDLANDS EXTENDING FROM THE TOWN OF LANCASTER THROUGH RIDGEWAY AND LEXINGTON TO WAGNER. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND PELION...ST. ANDREWS...OAK GROVE...IRWIN...WEST COLUMBIA...SPRINGDALE...SOUTH CONGAREE...PINE RIDGE...SWANSEA AND LANCASTER THROUGH 930 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:48 PM EST | Tornado Warning | CAE | Bamberg, Barnwell | 27 min |
| Jan 13, 8:14 PM EST | Tornado Warning | CAE | Orangeburg | 31 min |
| Jan 13, 8:49 PM EST | Tornado Warning | CAE | Orangeburg | 26 min |
| Jan 13, 9:31 PM EST | Tornado Warning | CAE | Clarendon | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.